I have a question regarding exclamation point hair. Or more specifically thinned proximal shafts (Picture linked at the end). Age:18,Gender:Male
Online sources say that exclamation point happens when you lose hair in patches or in non traditional MPB ways but I am suffering diffuse style MPB (pattern) and the hair that falls off is really thin at the root with a white bulb thick at the top. I also have seborrheic dermatitis. I was prescribed 2% nizoral which then caused me to lose almost 50% of my hair in the span of one year (or maybe it was meant to happen?). Could nizoral cause scalp inflammation that leads to MPB?
The online source of “exclamation point” hair shaft from Am Fam Physician. 2009 Aug 15;80(4):356-362 is describing Alopecia Areata which is a disease process where your body’s immune system “attacks” your own hair causing hair loss.
Male Pattern Balding is a genetically inherited condition where men lose hair in a typical “pattern”.
Seborrheic dermatitis is an inflammatory condition which causes scaly patches on the scalp/skin which may cause hair loss from the inflammatory process.
Nizoral is a shampoo with antifungal properties that is used to TREAT Seborrheic Dermatitis. Some people may have an allergic reaction to this and a rare side effect is hair loss.
All of the above are separate and unrelated causes for hair loss and it is understandable you are searching for a unifying answer.
The simple answer is that Male Pattern Balding is genetic and unrelated to Nizoral, Seborrheic Dermatitis, or Alopecia Areata.
For a more complete answer you need to follow up with your doctor to find out the cause of your hair loss especially if you are having side effects with the medication you were prescribed.